Texas, 2003Hail in Texas, May 9, 2003
May 9, 2003 · NWS MAF · 3 events in 2 counties and zones
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 9, 3:00 AM CST, 5 hours 15 minutes earlier.
Area forecast discussion, May 9, 3:00 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CDT FRI MAY 9 2003
UPPER LEVEL TROUGH AND ASSOCIATED UPPER LEVEL JET STREAK TO MOVE INTO
THE FOUR CORNERS AREA TODAY AND CONTINUE ACROSS THE CENTRAL PLAINS ON
SATURDAY. THIS PATTERN WILL CONTINUE LOW RELATIVE HUMIDITIES AND
WARM...DRY GUSTY W/SW SURFACE WINDS ACROSS MUCH OF WEST TEXAS AND SE
NEW MEXICO THROUGH SATURDAY. WILL HOIST RED FLAG WARNINGS TODAY FOR
ALL AREAS EXPECT THE EASTERN ZONES AND MAINTAIN THE ROLLING FIRE
WEATHER WATCH THROUGH SATURDAY. WILL MENTION ISOLATED STORMS FAR
EASTERN PERMIAN BASIN FOR LATE THIS AFTERNOON THOUGH STORMS WILL
STRUGGLE TO INITIATE WITH LIMITED MOISTURE BENEATH A STRONG CAP.
EXITING UPPER LEVEL TROUGH WILL PUSH A DRY COLD FRONT SOUTHWARD
ACROSS THE AREA SUNDAY MORNING. AS LOW LEVEL WINDS VEER TO EASTERLY
IN THE WAKE OF THE FRONT...GULF LOW LEVEL RETURN MOISTURE OPENS UP
WITH THE AIRMASS OVER WEST TEXAS BECOMING SATURATED BY MONDAY
MORNING. THIS WILL SHARPEN THE SURFACE DRYLINE BENEATH BRISK ZONAL
FLOW ALOFT WITH CHANCES FOR CONVECTION ON MONDAY AND TUESDAY.
PRELIMS...
MAF UU 094/053 090/052 090 000
CNM UU 094/054 088/050 086 000
MRF UU 089/052 086/062 084 000
FST UU 095/061 093/057 093 000
.MAF...
TX...RED FLAG WARNING TODAY WEST OF A BIG SPRING...SHEFFIELD...
PANTHER JUNCTION LINE.
FIRE WEATHER WATCH SATURDAY ALL AREAS.
NM...RED FLAG WARNING ALL AREAS TODAY.
FIRE WEATHER WATCH SATURDAY ALL AREAS.
RFAGENHazardous weather outlook, May 9, 3:49 AM CST, 4 hours 26 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-092000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
449 AM CDT FRI MAY 9 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TODAY
AN EXTENDED DRY AND WINDY PERIOD CONTINUES ACROSS MUCH OF WEST TEXAS
AND SOUTHEAST NEW MEXICO TODAY. SOUTHWEST WINDS WILL INCREASE THIS
AFTERNOON WEST OF A LINE FROM NEAR BIG SPRING TO PANTHER JUNCTION.
THIS WITH TEMPERATURES SOURING INTO THE 90S AND 100S MINIMUM
HUMIDITIES WILL BE ABLE TO FALL INTO THE LOW SINGLE DIGITS ACROSS THE
TRANS PECOS PROVIDING FAVORABLE CONDITIONS FOR RAPID FIRE GROWTH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MORE WIND AND DRY CONDITIONS SATURDAY WILL KEEP FIRE WEATHER CONCERNS
HIGH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Hail, Glasscock
- When
- May 9, 8:15 AM CST
- Where
- Glasscock County, 10 mi E of St Lawrence
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.667, -101.333
Scattered thunderstorms developed across the eastern Permian Basin in a warm air advection pattern early on the 9th. The strongest storm was an elevated supercell which moved across eastern Glasscock County. Quarter size hail was reported as the storm moved across rural areas east of St. Lawrence.
Hail, Pecos
- When
- May 9, 4:00 PM CST to 4:05 PM CST
- Where
- Pecos County, 10 mi WNW of Sheffield
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.717, -101.983
Hail, Pecos
- When
- May 9, 4:22 PM CST to 4:30 PM CST
- Where
- Pecos County, 5 mi N of Sheffield
- Measured
- 3 in hail
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.733, -101.833
An isolated and very intense supercell thunderstorm affected parts of eastern Pecos County. The storm generally remained south of Interstate 10, between Bakersfield and Sheffield. A rancher reported quarter size hail in rural areas south of the interstate. Radar imagery suggested the storm was potentially tornadic as it approached Sheffield, but spotter reports were unavailable and no tornadoes were observed. The public and law enforcement reported "orange" size hail along Interstate 10 north of Sheffield as the rada- detected circulation passed directly over the city.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 9, 200310 injured · $18 million · F3 · 79 events
- Hail and Damaging Winds in Virginia, May 9, 20031 death · 1 injured · $785,000 · 1.75 in hail · 23 events
- Tornadoes and Flash Flooding in Missouri, May 9 to 10, 20031 injured · $1.5 million · F2 · 22 events
- Heavy Rain in Missouri, May 9, 20031 death · 1 event
- Rip Current in Florida, May 9, 20031 death · 1 event
- Rip Current in Florida, May 9, 20031 death · 1 event
- Tornadoes and Hail in North Carolina, May 9, 2003$1.6 million · F1 · 12 events
- Flooding in Iowa, May 9 to 28, 2003$2.0 million · 4 events
- Hail and High Wind in Illinois, May 9 to 10, 2003$2.0 million · 1 in hail · 2 events
- Hail and Damaging Wind in West Virginia, May 9, 20031 injured · $500,000 · 80 kt wind · 2 events
- Tornadoes and Hail in Virginia, May 9, 2003$100,000 · F1 · 19 events
- Tornadoes and Hail in North Carolina, May 9, 2003$400,000 · F0 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353914, 5353912, 5353913.